Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 72, NWS Pueblo, CO

November 28, 2022Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this red flag warning at Nov 28, 2022, 5:09 PM MST for Huerfano County, Pueblo County, Colorado. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 28, 2022, 5:09 PM MST (00:09 UTC)
Expired
Nov 28, 2022, 7:00 PM MST
In force
111 min
Issued by
NWS Pueblo, CO

Counties Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.2 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4259 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS85 KPUB 290009
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
509 PM MST Mon Nov 28 2022

COZ228-229-290200-
/O.EXP.KPUB.FW.W.0071.000000T0000Z-221129T0000Z/
/O.NEW.KPUB.FW.W.0072.221129T0009Z-221129T0200Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
509 PM MST Mon Nov 28 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
228 AND 229...
...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 228 AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 7 PM MST this evening.

* Affected Area...Fire Weather Zones 228 and 229.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ227-230-233-237-290115-
/O.EXP.KPUB.FW.W.0071.000000T0000Z-221129T0000Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
509 PM MST Mon Nov 28 2022

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 227, 230, 233, AND 237...

Winds have subsided and RH recoveries are occuring over these zones, 
therefore the warning has been allowed to expire.

$$
1 follow-up statement
012 
WWUS85 KPUB 290201
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
701 PM MST Mon Nov 28 2022

COZ228-229-290315-
/O.EXP.KPUB.FW.W.0072.000000T0000Z-221129T0200Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
701 PM MST Mon Nov 28 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR FIRE
WEATHER ZONES 228 AND 229...

Winds have subsided with RH recoveries over most of the area in 
the affected zones, however there will still be some spotty
critical fire weather conditions due to gap flow winds for
southern Pueblo, Huerfano, and Otero Counties.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Nov 28, 3:16 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 28, 3:16 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MST Mon Nov 28 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM MST Mon Nov 28 2022

Key Messages:

1) Snow moving into the area tonight into Tuesday.

2) Temperatures may only reach the 20s for highs tomorrow.

3) Strong winds possible, mainly over the southern Sangre de Cristo
and lee slopes into the southern I-25 corridor.

4) Dangerous commute conditions due to wind driven snow and flash
freeze potential over the Palmer Divide.

Currently...an upper level trough is currently dropping south across
Utah, with increasing westerly flow across Colorado.  Widespread mid
and high cloud cover has developed across the region.  Temperatures
have warmed into the upper 50s to mid 60s across the Plains, with
40s over the San Luis Valley.  Winds are quite gusty over the higher
elevations, and along the lee slopes of the Eastern Mountains into
the southern I-25 corridor.  This area is also seeing Red Flag
conditions due to these gusty winds and low humidity values.

Short term forecast...the upper level trough will slowly shift east
into western Colorado by morning.  Several items of interest to talk
about as this storm approaches.

Red Flag conditions will continue along the I-25 corridor and along
the New Mexico border area through this evening.  Winds have been
gusty, with observations showing 40 to 50 mph winds south of Pueblo,
south along I-25.  Humidity values have fallen to near 10 percent.
Dangerous fire weather conditions should begin to subside this
evening as humidity values begin to rise and temperatures fall.

High winds are expected overnight over the higher elevations of the
Sangre de Cristo range.  Gusts near 75 mph are likely.  A few gusts
may make it down along the lee slopes after 2 AM through sunrise.
Model guidance is not overly conducive to mountain wave activity at
this time, so will keep the high winds in the higher elevations near
the strong jet core.  We will continue to monitor the high wind
potential for the lower elevations of the southern I-25 corridor.

Snow will continue to move into the Continental Divide this
afternoon and increase in intensity overnight.  Upgraded the Winter
Weather Advisories for the Central Mountains to a Warning due to
increased snow potential and gusty winds creating widespread blowing
snow.  Snow accumulations of 5 to 9 inches are possible, especially
for the Sawatch Range.  Wind gusts near 50 mph will produce areas of
blowing snow, along with hazardous travel conditions.  Also added
Lake County to a Winter Weather Advisory with a couple inches of
wind driven snow expected.

Further south along the Continental Divide, 2 to 6 inches of snow
are possible with locally higher amounts over the eastern San Juans.
Winds will also be gusty here, creating areas of blowing snow and
hazardous travel conditions.  Snow will taper off over the Mountains
late Tuesday morning to early afternoon, with blowing snow likely to
continue into Tuesday evening.

Across the eastern half of the forecast area, a cold front will drop
south across the Plains late tonight into Tuesday morning.  This
will turn low level flow upslope.  Temperatures will also crash
behind this front, with 700 mb temperatures falling into the -15C
range.  Isentropic lift, favorable dendritic growth and high snow
ratios will lead to this storm likely over-producing on the
snowfall.  Areas along the Eastern Mountains, east into the I-25
corridor and Palmer Divide will likely see 1 to 3 inches of snow
Tuesday morning.  Went with a Winter Weather Advisory for northern
El Paso County given strong winds behind the front, blowing snow and
flash freeze potential.  Flash freeze potential could stretch as far
south as Pueblo.  Slick and hazardous travel conditions are expected
over Monument Hill into Colorado Springs Tuesday morning.  It should
also be noted that a few bands of snow may develop through the
morning hours, which could produce locally more intense snowfall and
higher amounts.

The upper trough will quick shift east across Colorado on Tuesday
afternoon with flow turning northwesterly.  Snow should come to an
end west to east by late afternoon, clearing into Kansas.  Gusty
winds will likely remain in place across the region through the
afternoon, switching from northeast to northwest.  Mozley

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM MST Mon Nov 28 2022

Key Messages:

1) Spotty near critical fire weather conditions return Thursday and
Friday, especially across the plains.

3) Additional mountain snows late in the week into the weekend.

Some potential for snow to continue Tuesday evening, especially the
central mountains. The overall trend is still expected to be for
quickly diminishing snows with the passage of the trough and arrival
of much drier air. Bitterly cold temperatures remain likely Tuesday
night, and with this rather cold air mass in place, did lower night
time lows. Most locations will easily fall to single digits to below
zero and would not be surprised to see a few more locations across
the plains falling below zero, especially with the snow potential.

A return to upper ridging and then southwest flow is expected for
the remainder of the work week. Dry weather with a warming trend
will occur in this pattern along with strengthening winds Thursday
and Friday. At this time, winds/gusts do increase though RH values
are not expected to be critical at this time. Will continue to keep
a close eye across the plains during these days, as it is quite
possible for warmer and drier conditions to develop. By late in the
work week, will see flow really increase as a strong upper jet
swings through ahead of a mid level trough expected to move north of
the region. This increase in flow and moisture should allow mountain
snows to return Thursday night into Friday, especially across the
Continental Divide. As this wave passes, a brief lull in the
activity across the Continental Divide may occur but with continued
west southwest flow and moisture in place, will likely see this snow
return during the weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 314 PM MST Mon Nov 28 2022

KALS...VFR conditions through this evening.  Southwest winds will
continue to gust into this evening.  CIGS will lower overnight, with
winds turning northerly and remaining elevated.  A few snow showers
may be possible late tonight into Tuesday morning which will likely
reduce CIGS and VIS.  Improvements to conditions are expected
Tuesday afternoon.

KCOS and KPUB...gusty winds along with mid and high clouds will
continue at both terminals through this evening.  A cold front will
arrive overnight, shifting winds northeasterly with gusts near 30
kts possible.  Low CIGS will follow behind the front.  Snow showers
will be possible at both terminals Tuesday morning into early
afternoon, with improving conditions by late Tuesday afternoon.
Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Tuesday for COZ058-060.

Winter Weather Advisory until 5 PM MST Tuesday for COZ059-066-
068.

High Wind Warning until 11 AM MST Tuesday for COZ074-075.

Winter Weather Advisory from 3 AM to 2 PM MST Tuesday for COZ084.

Red Flag Warning until 5 PM MST this afternoon for COZ227>230-
233-237.

&&

SHORT TERM...MOZLEY
LONG TERM...RODRIGUEZ
AVIATION...MOZLEY
Hazardous weather outlook, Nov 28, 4:40 AM MST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
440 AM MST Mon Nov 28 2022

COZ058>089-093>099-291145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
440 AM MST Mon Nov 28 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong, damaging west winds are expected across the southern Sangre
De Cristo mountains from near La Veta Pass south to the New Mexico
border this afternoon through Tuesday morning. West winds will gust
up to 75 mph over the mountains, with gusts to around 50 mph
spreading into the southern I-25 corridor from Walsenburg to the
Raton Pass early Tuesday morning.

Over the I-25 corridor and the plains along the New Mexico border,
including Colorado Springs, Pueblo and Trinidad, critical fire
weather conditions are forecast for this afternoon, as the
combination of gusty winds and low relative humidity will increase
the fire danger.

Over the mountains, snow will break out over the higher peaks along
the Continental Divide toward sunset, then gradually spread across
the remainder of the mountains and interior valleys by early Tuesday
morning. Snow will become heavy at times after midnight, especially
along the Continental Divide, where the combination of snow and
strong winds will create difficult travel over high mountain
passes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow is expected to continue through Tuesday morning and into
Tuesday afternoon, especially in higher terrain, to include the
Palmer Divide and the Raton Mesa. Wind driven snow and decreased
visibility could create hazardous travel conditions on Tuesday
morning, especially on the I-25 corridor and through mountain
passes.

Critical fire weather conditions are possible for Friday
afternoon, with continued chances for snow in our higher terrain
on Friday as well.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/EHR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 7:17 AM MSTSnow Squall WarningPUBCuster, El Paso, Fremont, Pueblo43 min
Nov 29, 7:35 AM MSTSnow Squall WarningPUBCuster, El Paso, Fremont, Pueblo40 min
Nov 29, 8:13 AM MSTSnow Squall WarningPUBCrowley, Huerfano, Pueblo32 min
Nov 29, 8:23 AM MSTSnow Squall WarningPUBCrowley, Custer, El Paso, Fremont, Pueblo22 min
Nov 29, 8:41 AM MSTSnow Squall WarningPUBHuerfano, Las Animas, Otero, Pueblo34 min
Nov 29, 9:21 AM MSTSnow Squall WarningPUBHuerfano, Las Animas24 min
Nov 29, 9:46 AM MSTSnow Squall WarningPUBHuerfano, Las Animas29 min

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.